Published on ADDitudeMag.com

Stimulant Addiction

"My 16-year-old says he needs two or three times his prescribed dose to stay awake and do his work. Is he addicted?"

by Larry Silver, M.D.


It does sound as if your son is addicted. This can happen to adults and teens who start taking more than the therapeutic dose. Their brains come to depend on larger and more frequent doses to stay alert. Without them, they "crash," becoming extremely sleepy or exhausted. The more your son takes, and the less time he leaves between doses, the faster he cycles from "super-alert" to crashing.

Speak to his doctor about your concerns. The solution may be as simple as finding a time when you can withhold the medication from your son, so that he can "sleep it off." Then see that he restarts at the correct dosage and monitor him closely. Note how many pills he takes each day and how fast he goes through each bottle of pills.


Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our
Terms of Service (http://www.additudemag.com/adhd/terms.html) and
Privacy Policy (http://www.additudemag.com/adhd/privacy.html).
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only.
See additional information at http://www.additudemag.com/adhd/disclaimer.html
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018

Adult ADHD | Parenting ADHD Children | ADHD Treatment | School & Learning Disabilities | About ADHD | ADHD Resources | ADHD Community
Source: Stimulant Addiction